Pennsylvania, 2024

Flooding in Pennsylvania, April 3, 2024

April 3, 2024 · NWS CTP · 7 events in 7 counties and zones

A stationary front followed by a significant early spring storm system led to a prolonged period of wet weather from April 1 into April 3, 2024. Central Pennsylvania received 2-4 (locally 5+) of rain falling over roughly a 72-hour period, which led to flooding of creeks and rivers in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A stationary front followed by a significant early spring storm system led to a prolonged period of wet weather from April 1 into April 3, 2024. Central Pennsylvania received 2-4 (locally 5+) of rain falling over roughly a 72-hour period, which led to flooding of creeks and rivers in some areas. Additionally, WFO CTP received a call from WFO PHI that a dam on Octoraro Creek in western Chester County was performing an emergency release of water, and there was concern of a bridge or multiple bridges below the dam becoming submerged. This prompted a flood warning for Octoraro Creek below the dam in eastern Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 3, 3:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 3:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
443 AM EDT Wed Apr 3 2024

.SYNOPSIS...
-Additional 1.5-2.5" of rain will maintain an elevated risk of
 inundation and river/small stream flooding into Thursday
-Breezy and cooler end to the week with rain and snow showers
 ending on Saturday
-Milder Spring weather pattern returns next week with above
 average temperatures

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest MRMS and IR satellite trends indicate declining rain
rates (<0.50 in/hr), warming cloud tops, and loss of elevated
convection/ltg across CPA early this morning. The ongoing batch
of light to moderate rain will continue to track from southwest
to northeast through the remainder of the morning with max QPF
in the 0.50-1" range over the Allegheny Plateau.

Strong mid and upper level dynamics will help drive another
round of heavy rain today with the new D1 WPC upgraded SLGT
risk ERO focused over central and eastern portions of the area.
160-170kt upper jet core rounding the base of closed 500mb low
over the Midwest along with increasing large scale forcing will
shift ongoing convection in the southern Appalachians to the
northeast later today. With warm front holding position south of
the MD line, cool/stable air will persist in CAD pattern north
of developing triple point SLP tracking from southwest VA to
southern NJ by 00Z Thu. Despite not being in the warm sector,
strong mid level ascent should overcome the surface based
capping to help support elevated convection moving northward
with the mean flow, and anomalous pwats should contribute to
localized rates 0.5-1"/hr from late morning through the
mid afternoon before pivoting to the northeast.

Flood watch continues with an additional 1.5 to 2.5 inches of
rain forecast (on top of the 1-4 inches that have already
fallen) through tonight. Wet ground conditions and high
streamflows particularly across south central PA will maintain
an elevated risk of inundation and river/small stream flooding.

A very tight pressure gradient across Eastern PA to the north
of a developing secondary low over Virginia will result in wind
gusts 30-45 mph particularly downwind (northeast) of the
ridgetops over the Western Poconos. The combination of wet
ground and gusts from the east increases the threat of downed
trees and highlighted this risk in the HWO.

Colder air filtering into the area Wed night will result in
rain/snow ptypes at elevations generally AOA 13-1500ft with all
snow >2000ft. A minor snow accumulation (coating up to 1 inch
or so) is possible on the ridgetops and highest terrain by
Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Rain and snow (showers) continue Thursday underneath the closed
H5 low with daytime temps bottoming 10-20F below average into
Friday. Sfc-700 hPa lapse rates will be impressive beneath the
upper trough Thursday afternoon and support numerous diurnal
rain/snow showers with graupel/small hail and even a few
lightning strikes. SWO D2 general thunder area was expanded to
include all of central with the environment supportive of the
low topped convection.

Unseasonably cool cyclonic flow on the backside of departing
upper low will maintain rain and snow showers over the
Alleghenies with some rain showers or flurries spilling toward
the lower Susq Valley thru late week. Elevation driven, wet
snow accumulation is forecast especially Thu night into Friday
morning.

Friday will be chilly with a brisk wind from the northwest
effectively shaving ~10F off of maxT based on apparent temps.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Near vertically stacked low over Down East Maine Friday night
will keep the CWA under a deep, well-aligned and unseasonably
cold NW flow that will start the weekend with plenty of clouds
with scattered AM snow showers over the N Mtns.

The upper low is progged to lift away from the region the second
half of the weekend, with rising heights resulting in fair and
seasonable conditions Sunday. Upper level ridging over the
region should result in warmer and generally dry weather early
next week. However, can't rule out a few showers Monday PM or
Tuesday associated with a slow moving warm front over the Ohio
Valley.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
A mix of MVFR and IFR conditions continues to be observed across
central PA as multiple rounds of rainfall continue across the
airspace. The bulk of model guidance suggests widespread IFR
conds throughout a majority of the TAF period although any
lower-lvl clouds that scatter out could allow for brief periods
of MVFR conds.

In the near-term some potential for lightning exists at
BFD/LNS/MDT from 06-09Z Wednesday, with some increased potential
for lightning at JST/AOO from 08-10Z as some elevated convection
moves NE'ward from MD/western PA. Storms are on the weakening
trend, so there is higher confidence earlier on in these
timeframe with less confidence later. Some stronger storms and
showers could bring gusty winds in excess of 25 kts overnight.

Low-lvl wind shear remains possible at western airfields
(BFD/JST with lesser confidence AOO/UNV) from 06Z-12Z Wednesday
as a 40-50 kt LLJ moves in from the west. Gusty winds become
more confined to SE PA (MDT/LNS) as low-pressure develops off
the east coast. Guidance continues to suggest gusts between 30
to 35 kts at 090-130 during the morning hours before tapering
off slightly later in afternoon.

Outlook...

Thu...Colder air moves in and lingering rain showers will mix
with or change over to snow showers across higher elevations.

Fri-Sat...A few snow showers possible, mostly KJST and KBFD.

Sun...Skies clearing throughout the day.

&&

.HYDROLOGY...
Previous/ongoing rainfall continues to saturate the ground with
considerable responses already on some small streams and creeks.
With an additional 2-3 inches (locally up to 4) of rain forecast
through Wednesday night, we now expect over a dozen (13) river
points to approach/potentially exceed minor flood stage. Can't
rule out a moderate flood in some of the favored locations in
the Juniata Basin. Williamsport and Harrisburg are now both
expected to exceed action stage and approach minor flood stage
on Thursday into Friday.

&&

.CLIMATE...
After one of the warmest starts to March on record, temperature
departures were near to below average during the second half of
the month. Here are the March 2024 temperature rankings:

Harrisburg: 	Avg. temp 46.3F (+4.5F, 12th warmest)
Williamsport: 	Avg. temp 44.5F (+5.8F, 10th warmest)
Altoona: 		Avg. temp 44.9F (+6.2F, T4th warmest)
Bradford: 		Avg. temp 40.2F (+7.2F, 3rd warmest)

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Bauco/NPB
HYDROLOGY...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Apr 3, 2:20 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
320 AM EDT Wed Apr 3 2024

PAZ004>006-010>012-017>019-024>028-033>037-045-049-050-056-063>065-
040730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-
Union-Snyder-Perry-Cumberland-Adams-York-
320 AM EDT Wed Apr 3 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ041-042-046-051>053-057>059-066-040730-
Northern Lycoming-Sullivan-Southern Lycoming-Montour-Northumberland-
Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
320 AM EDT Wed Apr 3 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Wind gusts up to 45 mph from east combined with wet ground conditions
could result in isolated tree damage and localized power outages
through the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Cambria

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Cambria County, 0.66 mi SW of Brownstown to 2.45 mi SSW of Southmont
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.324, -78.960

Several consecutive days of rain led to flooded roads and landslides in parts of Cambria County on April 3, 2024. Some impacts include: a landslide that pushed mud and debris across a rail line in Gallitzin Borough near Portage and Spruce Streets; the closure of PA-53 in Lilly Borough due to a shoulder being washed out; the closure of Menoher Blvd in the city of Johnstown due to a mudslide that washed away a portion of the shoulder and also took down high tension power lines; the closure of PA-403 at the intersection of PA-984 in Upper Yoder Township and also just over the Somerset County line near Soap Hollow Road and Kring Street in Tire Hill.

Flood, Clearfield

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Clearfield County, 0.75 mi W of Mc Gees Mills to 2.37 mi SW of Burnside
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.882, -78.784

Several consecutive days of rain led to flooding and road closures in parts of Clearfield County on April 3, 2024. Impacts include: the closure of PA-53 in Irvona Borough, PA-219 in Mahaffey Borough and PA-219 in Burnside Township. Additionally, a home's basement was flooded nearly to the first floor and the residents were displaced in Pike Township.

Flood, Blair

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Blair County, 0.97 mi NNE of Loop to 0.46 mi NE of Loop
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.433, -78.363

Several consecutive days of rain led to the flooding of Reservoir Road near Frankstown in Blair County on April 3, 2024.

Flood, Somerset

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Somerset County, 0.2 mi S of Confluence to 0.39 mi S of Confluence
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.817, -79.370

Several consecutive days of rain led to flooding and road closures in parts of Somerset County on April 3, 2024. Impacts include: the closure of PA-281 in Confluence Borough and extensive flooding of the Somerset County Fairgrounds along Elk Lick Creek near Meyersdale.

Flood, Huntingdon

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Huntingdon County, 2.53 mi SSE of Joller to 2.44 mi W of Meadow Gap
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.167, -78.049

Several consecutive days of rain led to a handful of flooded roads in parts of Huntingdon County on April 3, 2024. Some impacts include: the closures of PA-103 in Shirley Township, PA-655 in Clay Township, and Church Street in Three Springs Borough.

Flood, Centre

When
April 3, 6:00 AM EST to 10:00 PM EST
Where
Centre County, 0.97 mi SW of Central City to 1.75 mi SSW of Stormstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.942, -77.785

Several consecutive days of rain led to a handful of flooded roads in parts of Centre County on April 3, 2024. Some impacts include the closure of Buffalo Run Road in Patton Township, several road closures along Penns Creek Road in eastern portions of the county, and additional road closures from north of State College to Milesburg.

Flood, Lancaster

When
April 3, 2:00 PM EST to 5:00 PM EST
Where
Lancaster County, 2.33 mi SE of Little Britain to 2.46 mi SE of Little Britain
Cause
Planned Dam Release
Reported by
NWS Employee
Coordinates
39.759, -76.086

WFO CTP received notification from WFO PHI that Pine Grove Dam on Octoraro Lake was performing an emergency release of water due to several days of heavy rainfall. Established policy is for the Pine Grove Dam operator to contact WFO PHI, and for WHO PHI to contact WFO CTP with this information. When this type of emergency release is performed, the bridge at Brown Road that crosses Octoraro Creek is at risk of flooding. Therefore, policy is for both WFO CTP and WFO PHI to issue a localized flood warning for the area around Octoraro Creek below Pine Grove Dam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175348, 1175349, 1175350, 1175351, 1175352, 1175448, 1175378.